acetaminophen overdose - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 10-21-2012
MedicalExaminer's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 824
Threads: 66
Thanked 463 Times in 298 Posts
Reputation: 473
Default acetaminophen overdose

Which of the following types of hepatocellular injury is commonly seen after acetaminophen overdose?

A acute hepatitis
B centrilobular necrosis
C fibrosis
D granuloma formation
E microvesicular steatosis
__________________
Everything is possible for him who believes (MARK 9:23)
245/247/passed on 1st attempt/223/2mos Obsie /3 US LORS/visa not needed/2008 grad
Reply With Quote Quick reply to this message
The above post was thanked by:
beka-CTS (10-21-2012), Mrs.H994ever (10-21-2012)



  #2  
Old 10-21-2012
venky2600's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,186
Threads: 119
Thanked 815 Times in 434 Posts
Reputation: 825
Send a message via Yahoo to venky2600
Post

will go with B) centrilobular necrosis

zone 3(central vein) is susceptible to hypoxia(free radical damage due to acetaminophen)

thanks
Reply With Quote Quick reply to this message
  #3  
Old 10-21-2012
nooranimm's Avatar
USMLE Forums Scout
 
Steps History: Not yet
Posts: 75
Threads: 3
Thanked 35 Times in 23 Posts
Reputation: 45
Default

I will go with centrilobular necrosis because it is nearest the central vein and has the most smooth endoplasmic reticulum (drug metabolism). There is increased risk of damage here because of the already low oxygen in this zone III of lobule.
Reply With Quote Quick reply to this message
The above post was thanked by:
Mrs.H994ever (10-21-2012)
  #4  
Old 10-21-2012
MedicalExaminer's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 824
Threads: 66
Thanked 463 Times in 298 Posts
Reputation: 473
Default

Quote:
Originally Posted by venky2600 View Post
will go with B) centrilobular necrosis

zone 3(central vein) is susceptible to hypoxia(free radical damage due to acetaminophen)

thanks
i see Goljan influence in response above
__________________
Everything is possible for him who believes (MARK 9:23)
245/247/passed on 1st attempt/223/2mos Obsie /3 US LORS/visa not needed/2008 grad
Reply With Quote Quick reply to this message
The above post was thanked by:
venky2600 (10-21-2012)
  #5  
Old 10-21-2012
rupesh's Avatar
USMLE Forums Guru
 
Steps History: 1 + CS
Posts: 386
Threads: 71
Thanked 193 Times in 109 Posts
Reputation: 203
Send a message via AIM to rupesh
Default

i go with centrilobular necrosis
Reply With Quote Quick reply to this message
  #6  
Old 10-21-2012
USMLE Forums Addict
 
Steps History: Not yet
Posts: 126
Threads: 6
Thanked 43 Times in 22 Posts
Reputation: 53
Default my answer B

..........absolutely B
Reply With Quote Quick reply to this message
  #7  
Old 10-21-2012
Master shifu's Avatar
USMLE Forums Addict
 
Steps History: Step 1 Only
Posts: 191
Threads: 14
Thanked 87 Times in 59 Posts
Reputation: 97
Default

Quote:
Originally Posted by MedicalExaminer View Post
Which of the following types of hepatocellular injury is commonly seen after acetaminophen overdose?

A acute hepatitis
B centrilobular necrosis
C fibrosis
D granuloma formation
E microvesicular steatosis
obviously centrilobular necrosis which occurs in 3 cases as ABC:::
A: Acetaminophen toxicity.
B: Budd-Chiari syndrome.
C: Congestion due to cardiac failure.
Reply With Quote Quick reply to this message
  #8  
Old 10-21-2012
MedicalExaminer's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 824
Threads: 66
Thanked 463 Times in 298 Posts
Reputation: 473
Default

The correct answer is B. Acetaminophen is known to cause centrilobular necrosis. This type of necrosis occurs immediately around the terminal hepatic vein. In addition to acetaminophen, centrilobular necrosis can be caused by carbon tetrachloride, bromobenzene, halothane, and rifampin. Diffuse hepatic necrosis has also been reported with acetaminophen toxicity.

Answer A is incorrect. Drugs causing acute hepatitis include methyldopa, isoniazid, nitrofurantoin, and phenytoin. Acetaminophen is not associated with acute hepatitis.

Answer C is incorrect. Hepatic fibrosis is commonly associated with drugs that cause chronic hepatitis and/or hepatocellular injury. Some of the culprits include ethanol, methotrexate, and amiodarone. Acetaminophen is not associated with fibrotic liver changes.

Answer D is incorrect. Granuloma formation does not occur with acetaminophen overdose. Some of the drugs associated with granuloma formation include sulfonamides, methyldopa, quinidine, hydralazine, and allopurinol.

Answer E is incorrect. Microvesicular fatty change does not occur with acetaminophen overdose. It is usually seen with tetracycline, salicylates, and ethanol use.
__________________
Everything is possible for him who believes (MARK 9:23)
245/247/passed on 1st attempt/223/2mos Obsie /3 US LORS/visa not needed/2008 grad
Reply With Quote Quick reply to this message
The above post was thanked by:
Doc4Step1 (10-21-2012)



Reply

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Overdose of amitriptyline Novobiocin USMLE Step 2 CK Forum 5 06-24-2012 10:16 AM
acetaminophen causes centrilobular necrosis tyagee USMLE Step 1 Forum 2 03-05-2012 07:29 AM
Aspirin overdose. bebix USMLE Step 1 Forum 3 06-23-2011 06:21 AM
Need explanation for management of acetaminophen toxicity kemoo USMLE Step 2 CK Forum 2 06-06-2011 12:47 PM
Febrile child not responding to acetaminophen ... doctorF USMLE Step 1 Forum 6 07-19-2010 08:55 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)